Bucillamine-induced Nephropathy

Hyoun-Ah Kim, Hyun-Ee Yim, Jun-Mo Sung, Jin-Woo Lee, Chang-Hee Suh
2009 The Journal of the Korean Rheumatism Association  
Objective: Bucillamine is a disease-modifying antirheumatic drug that's widely used in Korea and Japan, and it is reported to be a cause of proteinuria. However, the clinical course of the nephropathy associated with the use of bucillamine in rheumatoid arthritis patients has not been described in detail in Korea. Methods: We examined clinical records of 835 patients who were treated with bucillamine for rheumatoid arthritis at least 2 months at Ajou University Hospital from 2003 to 2008, and
more » ... 2003 to 2008, and we found 23 patients (2.75%) with proteinuria. Each patient was followed up until the proteinuria had resolved. Results: At the time the proteinuria developed, the mean age of patients was 53.8±11.0 years. Only one patient had marked hypoalbuminemia (<3.0 g/dL). The mean value of the random urine protein-creatinine ratio was 3.44±2.99. The proteinuria appeared 4∼18 months after the initiation of the treatment with bucillamine. Among the patients, renal biopsy was carried out in 18 patients, and pathological findings were 17 cases of membranous glomerulopathy and 1 case of focal segmental glomerulosclerosis. On the follow-up of the 18 patients, the proteinuria in all the patients had resolved completely without deterioration of renal function. But the time to resolution of the proteinuria was positively correlated with the length of bucillamine treatment after the onset of proteinuria (p<0.001, r=0.744). Conclusion: Prevalence of proteinuria in patients receiving bucillamine was 2.75%, and bucillamine-induced nephropathy showed a good prognosis in Korea. The most important thing for resolving the bucillamine-induced proteinuria is to discontinue the bucillamine.
doi:10.4078/jkra.2009.16.3.197 fatcat:2q3r5ckkcjbopo767pd3a27yfi